Florida, 2011

Damaging Wind in Florida, January 18, 2011

January 18, 2011 · NWS MOB · 1 event in 1 county or zone

A line of thunderstorms produced winds in excess of 60 mph that caused damage in the Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms produced winds in excess of 60 mph that caused damage in the Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 18, 5:45 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 18, 5:45 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE TO AVIATION
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CST TUE JAN 18 2011

.AVIATION...(00Z ISSUANCE)PASSING UPPER SYSTEM WILL BRING GENERAL
MVFR CIGS TO THE AREA...WITH DIPS TO IFR LEVELS WITH PASSING
SHRA/TSRA. GUIDANCE IS ADVERTISING IF LEVEL CIGS...THOUGH KEEPING
VISBYS MVFR OR ABOVE AFTER 06Z. WITH ABUNDANT RAIN OVER THE NORTHERN
TWO-THIRDS OF THE LAND AREAS OF THE FA...HAVE A FEELING IFR LEVEL
CIGS OR BELOW WILL BE PRESENT AFTER MIDNIGHT...WITH THE HIGHER
VISBYS CLOSER TO THE COAST.

GUIDANCE IS ADVERTISING SKIES CLEARING THE LATTER 6HRS OF THE
FORECAST AS THE ARE COMES UNDER THE INFLUENCE OF THE BACKSIDE OF THE
PASSING UPPER SYSTEM.

&&

.SHORT TERM [TONIGHT AND WEDNESDAY]...MAP ANALYSIS SHOWS A COLD FRONT
MAKING STEADY SOUTHEASTWARD PROGRESS OVER THE LOWER MS RIVER DELTA.
AHEAD OF THE FRONTAL ZONE...UPPER AIR DATA INDICATES A JET STREAK OF
~120 KTS POSITIONED FROM NORTHERN LA INTO CENTRAL GA. THE FORECAST
AREA WILL COME UNDER ENHANCED DEEP LAYER LIFT AS THE FAVORED RIGHT
REAR QUADRANT SWINGS ACROSS THE LOCAL AREA THIS EVENING WITH SURFACE
FOCUS ENHANCED AS WELL WITH THE FRONT. THE LATEST SHORT RANGE WEATHER
MODELS...INCLUDING THE SHORT RANGE ENSEMBLES HAVE COME INTO VERY GOOD
AGREEMENT THAT A MORE ORGANIZED RAIN EVENT WILL BE MOVING EASTWARD
ACROSS THE REGION THIS EVENING...THROUGH MIDNIGHT. THIS LOOKS GOOD AS
RADAR DATA JUST UPSTREAM SHOWS RAINFALL ACTIVITY FILLING IN. LATEST
QPF SUGGESTS A QUARTER TO UPWARDS OF AROUND A HALF INCH OR SO IS
POSSIBLE OVER THE SOUTHERN HALF OF THE LOCAL AREA THROUGH MIDNIGHT.
BUT THERE ARE POCKETS OF HIGHER AMOUNTS IN THE ONE HOUR RADAR
ESTIMATES IN SE MS...SO WILL LIKELY MAKE SOME LAST MINUTE ADJUSTMENTS
TO QPF BEFORE TRANSMITTING PM PACKAGE. A QUICK EASTWARD PROGRESSION
TO THE RAIN IS FORECAST LATE AND EXPECT MOST OF THE WET WEATHER TO
SHIFT EAST OUT OF THE AREA AROUND OR SHORTLY AFTER MIDNIGHT. FRONT
MOVING THROUGH THIS EVENING WILL BE OUT OVER THE GULF ON WED. NO RAIN
FORECAST ON WED AS SFC HIGH PRES BUILDS IN AND UPPER LEVEL WNW FLOW
SETS UP AS THE UPPER TROF LIFTS OUT. OVERNIGHT LOWS IN THE LOWER/MID
40S AND HIGHS ON WED RANGING FROM THE MID/UPPER 50S. /10

.LONG TERM [WEDNESDAY NIGHT THROUGH TUESDAY]... MID/UPPER LEVEL
NORTHWEST WIND FLOW BECOMING ZONAL (WEST-EAST) WED AFTN/EVE...AND
THEN TURN TOWARD THE SOUTHWEST WEDNESDAY NIGHT IN RESPONSE TO
ANOTHER UPPER LEVEL TROUGH DIGGING SOUTH OVER THE CENTRAL PLAINS.
SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY THROUGH MID WEEK DUE TO
LARGE SCALE SUBSIDENCE BETWEEN TROUGHS.

THE SOUTHWEST WIND FLOW WILL BRING A RAPID INCREASE IN GULF MOISTURE
ON THURSDAY...WITH PRECIPITABLE WATER VALUES REBOUNDING TO AROUND ONE
INCH. ALONG WITH THE INCREASING CLOUDS...THERE WILL BE A CHANCE TO
A LIKELY EXPECTATION OF LIGHT TO OCCASIONAL MODERATE RAIN SHOWERS
ACROSS THE FORECAST AREA. THE LATEST MODEL OUTPUT OF RAINFALL WITH
THE LATE WEEK SYSTEM TURNS OUT TO NOT BE AS BULLISH AND HAVE BACKED
OFF ON AMOUNTS.

STRONG COLD FRONT PROGGED TO PASS THROUGH EARLY FRI AM WITH THE BASE
OF A PROGRESSIVE UPPER TROUGH PASSING OFF TO OUR EAST DURING THE DAY
FRI. FOLLOWING WILL BE CLEARING SKIES AND ANOTHER DRY PERIOD THROUGH
THE WEEKEND. INCREASING CLOUD AND RAIN CHANCES EARLY NEXT WEEK AS
A LOW FORMS OVER THE WRN GULF AND TRACKS EAST. 10/22

&&

.MARINE...A COLD FRONT JUST WEST OF THE MARINE AREA AT MID-AFTERNOON
WILL EASE ACROSS THE MARINE AREA LATE THIS AFTERNOON OVER THE WEST
AND THIS EVENING OVER THE EAST.  WINDS WILL GO FORM SOUTH OR
SOUTHWEST TO WESTERLY AND EVENTUALLY NORTHWEST BY MORNING BUT SPEED
SHOULD REMAIN BELOW SMALL CRAFT ADVISORIES. DO EXPECT SOME SHOWERS
THIS EVENING AND MAY BE A FEW GUSTY WINDS WITH THE STRONGER SHOWERS
ALONG WITH BRIEFLY POOR VISIBILITY. SURFACE HIGH PRESSURE WILL PASS
EAST TO THE NORTH OF THE MARINE AREA...TURNING THE WINDS TO EAST
THEN SOUTHEAST AS A STRONGER COLD FRONT MOVES NORTHWEST OF THE
MARINE AREA THURSDAY. SHOWERS IN ADVANCE OF THE FRONT...SOME
ISOLATED THUNDERSTORMS POSSIBLE 20 MILES OR MORE OFFSHORE.THE FRONT
WILL CROSS THE MARINE AREA THURSDAY EVENING BRINGING NORTHERLY WINDS
TO SMALL CRAFT LEVELS BY FRIDAY MORNING. HIGH PRESSURE BUILDING IN
FOR THE WEEKEND WILL BRING DIMINISHING WINDS SATURDAY AFTERNOON AND
LIGHT EASTERLY BY SUNDAY.  /11

&&

.FIRE WEATHER...SHOWERS ARE FORECAST TO INCREASE IN COVERAGE AS A
COLD FRONT APPROACHES THIS EVENING. SHOWER ACTIVITY PROGRESSES
QUICKLY EASTWARD AND LOOKS TO END BY AROUND MIDNIGHT WITH THE FRONTAL
PASSAGE. NEXT FRONT MOVES SOUTHEAST OUT OF THE PLAINS ON
THURSDAY...BRINGING AN INCREASE IN CLOUDS AND CHANCES OF SHOWERS LATE
IN THE NEAR TERM. LOWEST HUMIDITY THE NEXT TWO DAYS WELL ABOVE
CRITICAL LEVELS. DAYTIME DISPERSION LOOKS TO BE MOSTLY FAIR.
CRITICALLY LOW HUMIDITY IS POSSIBLE BY SATURDAY WITH GRIDDED VALUES
RANGING FROM THE LOWER/MID 20% RANGES THEN...IN THE WAKE OF A STRONG
COLD FRONT AND DRY HIGH PRESSURE BUILDING IN FROM THE NORTH. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      47  57  40  62 /  60  05  10  30
PENSACOLA   48  57  42  62 /  60  05  10  30
DESTIN      50  58  44  61 /  60  05  10  20
EVERGREEN   43  56  33  62 /  60  05  10  20
WAYNESBORO  41  54  32  57 /  50  05  05  20
CAMDEN      42  54  32  62 /  50  05  10  20
CRESTVIEW   45  58  34  64 /  70  05  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 18, 6:00 AM CST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST TUE JAN 18 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-191200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CST TUE JAN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI...AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA...

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG MOSTLY OVER NORTHWEST FLORIDA AND THE ADJACENT
ALABAMA COUNTIES TO THE NORTH AND WEST WILL SLOWLY LIFT THROUGH 9 AM
THIS MORNING.

WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE ACROSS THE MARINE AREA LATE THURSDAY
NIGHT THROUGH EARLY FRIDAY RESULTING IN HAZARDOUS CONDITIONS FOR
SMALL CRAFT FRIDAY THROUGH EARLY SATURDAY MORNING.

AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THE
PASSAGE OF THE COLD FRONT LATE IN THE WEEK. STAY TUNED FOR FURTHER
UPDATES LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS IS NOT
ANTICIPATED.

In the hours before

Special weather statement, Jan 18, 5:00 PM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
500 PM CST TUE JAN 18 2011

MSZ075-076-182345-
PERRY MS-GREENE MS-
500 PM CST TUE JAN 18 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY AND CENTRAL GREENE
COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 545 PM CST...

AT 457 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF RICHTON...OR 6 MILES SOUTH
OF NEW AUGUSTA...AND MOVING EAST AT 45 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
BEAUMONT AROUND 510 PM CST...
MCLAIN AROUND 515 PM CST...
LEAKESVILLE AROUND 535 PM CST...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&
Local storm report, Jan 18, 5:58 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
558 PM CST TUE JAN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             LEAKESVILLE             31.15N 88.56W
01/18/2011  E0.75 INCH       GREENE             MS   EMERGENCY MNGR

            GREENE COUNTY EMA REPORTED DIZE SIZE HAIL COVERING THE
            GROUND IN LEAKESVILLE.

&&

KC
Special weather statement, Jan 18, 6:08 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
608 PM CST TUE JAN 18 2011

ALZ061-MSZ079-190045-
UPPER MOBILE AL-GEORGE MS-
608 PM CST TUE JAN 18 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GEORGE COUNTY IN
SOUTHEAST MISSISSIPPI...NORTHERN MOBILE COUNTY IN SOUTHWEST
ALABAMA...THROUGH 645 PM CST...

AT 607 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF LUCEDALE...OR 16 MILES
NORTHEAST OF VANCLEAVE...AND MOVING NORTHEAST AT 50 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
OAK GROVE AROUND 630 PM CST...
SARALAND...I65 AND AL 158 AROUND 635 PM CST...
I65 AND US 43...SATSUMA AROUND 640 PM CST...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 13 AND 21.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&
Special weather statement, Jan 18, 7:15 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
715 PM CST TUE JAN 18 2011

ALZ063-064-190145-
LOWER BALDWIN AL-LOWER MOBILE AL-
715 PM CST TUE JAN 18 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BALDWIN
AND SOUTHERN MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 745 PM
CST...

AT 712 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THEODORE TO
8 MILES SOUTHWEST OF GRAND BAY...AND MOVING SOUTHEAST AT 35 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
POINT CLEAR AROUND 735 PM CST...
DAUPHIN ISLAND AROUND 740 PM CST...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 7 AND 16.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

&&

The radar

The Eglin Afb radar (KEVX), 56 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
January 18, 9:15 PM CST to 9:17 PM CST
Where
Okaloosa County, Niceville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.530, -86.500

Winds estimated at 60 mph downed trees and tipped over a construction trailer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280584.